Pennsylvania, 2022Flash Flooding in Pennsylvania, September 4, 2022
September 4, 2022 · NWS PBZ · 2 events in 2 counties and zones
Thunderstorms trained along a nearly stationary boundary crossing into northwest Pennsylvania during the evening hours of September 4th, taking advantage of a moisture-laden air mass. Instances of road flooding were observed in Mercer and Venango Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms trained along a nearly stationary boundary crossing into northwest Pennsylvania during the evening hours of September 4th, taking advantage of a moisture-laden air mass. Instances of road flooding were observed in Mercer and Venango Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 4, 7:59 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 4, 7:59 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
859 PM EDT Sun Sep 4 2022
.SYNOPSIS...
Showers with embedded thunderstorms are possible through early
next week due to a slow moving low pressure system.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
9pm update...
Most convection for the next few hours will be focused along and
north of a weak stationary boundary roughly along the I-80
corridor as a weak shortwave crosses overhead. Lightning will be
limited, but the stronger showers will have 1"-2"+ rainfall
rates, which could pose localized flash flood issues as they
slowly work northward.
The rest of the region will generally be on the drier side,
though a slight chance remains, as it seems that subsidence is
capping new development on the backside of the shortwave.
Chances will likely increase overnight into Monday morning as
the next shortwave crosses the region and taps in the residual
humid airmass.
Rest of Discussion...
Showers and very isolated thunderstorms will be possible through
the overnight period as the region remains in a humid Gulf
airmass being funneled between an Atlantic ridge and a saggy
Mississippi Valley trough. Enough forward storm motion and lake
of strong shear for updraft sustenance should mitigate most
flash flood risk. But a deep warm cloud love and abnormally
high PWAT values and potential for training of storms makes it a
non-zero threat.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
The frontal boundary should gradually move southeast through
Tuesday in conjunction with slow eastward movement of the upper
trough. However, little change in the airmass and upper dynamics
means a similar outcome each day. Expect periods of showers and
isolated thunderstorms, with the stronger convection containing
robust rainfall rates. The lack of cohesive area of focus and
potential for widespread flash flooding precludes a Flood Watch
at this time, but the concern due to heavy rain and repeat
rounds of showers causing localized flash flooding remains.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Long range model ensembles indicate low pressure having a
difficult time clearing the Mississippi and Ohio River valleys.
This may continue to bring precipitation chance after a break
mid to late-week. Temperature is likely to remain warm and
seasonable through the extended period.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Scattered showers will continue to move across the Upper Ohio
Valley and affect area terminals. High moisture content and a
very slow moving and weak frontal boundary will settle into the
area overnight and into much of Monday. Cloud highs will drop to
MVFR later this evening and likely remain there into much of
tomorrow.
Showers/storms should redevelop again overnight and into
tomorrow. Brief IFR VIS/CIGs are possible should any storm move
near or over a terminal.
.Outlook...
Local restrictions possible with continued showers and
thunderstorms through early next week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Sep 4, 2:55 AM EST, 18 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
355 AM EDT Sun Sep 4 2022
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-050800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
355 AM EDT Sun Sep 4 2022
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Thunderstorms today may produce heavy rain which could lead to
localized flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms on Monday could produce heavy rain which could lead to
localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 4, 3:36 PM EST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
436 PM EDT Sun Sep 4 2022
OHZ041-042100-
Columbiana OH-
436 PM EDT Sun Sep 4 2022
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COLUMBIANA COUNTY
THROUGH 500 PM EDT...
At 436 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sebring, or near Salem, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. Theis type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4091 8082 4084 8095 4086 8100 4090 8105
4090 8090 4091 8090 4093 8089 4093 8082
TIME...MOT...LOC 2036Z 231DEG 9KT 4089 8095
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 4, 5:17 PM EST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
617 PM EDT Sun Sep 4 2022
PAZ007-013-042245-
Lawrence PA-Mercer PA-
617 PM EDT Sun Sep 4 2022
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MERCER AND
NORTHWESTERN LAWRENCE COUNTIES THROUGH 645 PM EDT...
At 617 PM EDT, Doppler radar was tracking a strong thunderstorm near
Campbell, or 7 miles southeast of Youngstown, moving northeast at 20
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pulaski and New Bedford.
This includes Interstate 376 in Pennsylvania between mile markers 4
and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4110 8034 4104 8038 4101 8043 4099 8052
4114 8052 4116 8040
TIME...MOT...LOC 2217Z 239DEG 17KT 4105 8053
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHFlash Flood, Mercer
- When
- September 4, 9:30 PM EST to 10:30 PM EST
- Where
- Mercer County, 1.7 mi ENE of Millbrook to 2.55 mi WNW of Kilgore
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.260, -80.040
Multiple flooded roadways were reported in the area between Grove City and Sandy Lake.
Flash Flood, Venango
- When
- September 4, 10:05 PM EST to 11:05 PM EST
- Where
- Venango County, 2.07 mi N of Wesley to 2.4 mi WSW of Pearl
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.260, -79.970
Heavy rain caused roads in the area north of Wesley to flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, September 4 to 10, 20224 deaths · 64 injured · 25 events
- Lightning Strike in Puerto Rico, September 4, 20222 deaths · 3 injured · 1 event
- Excessive Heat in California, September 4 to 9, 20221 death · 1 injured · 12 events
- Damaging Winds in California, September 4, 20221 death · $20,000 · 52 kt wind · 2 events
- Tornado and Flash Flood in Ohio, September 4, 2022$4.5 million · EF0 · 2 events
- Wildfire in Washington, September 4 to 12, 2022$1.8 million · 1 event
- Flash Flood and Dust Storm in Arizona, September 4, 2022$117,000 · 65 kt wind · 11 events
- Flash Flooding and Flooding in Ohio, September 4 to 5, 2022$30,000 · 8 events
- Flash Flooding and Debris Flows in Puerto Rico, September 4 to 9, 202217 events
- Flash Flood in Mississippi, September 4, 2022$15,000 · 1 event
- Flash Flooding and Heavy Rain in Alabama, September 4 to 5, 20228 events
- Flash Flood and Flood in Alabama, September 4, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055381, 1055382.